Abstract

The generalization to circularly polarized modes of the Kramers-Kronig relations for the complex refractive index is discussed in terms of the analyticity of the index to clarify the physical basis of the generalized dispersion relations. A compact form for the circular-mode dispersion relations is obtained that is particularly useful in treating dichroic effects and for deriving optical sum rules. The procedure is generalized to elliptically polarized modes. It is shown that the generalized dispersion relations must be used for the optical constants of elliptic modes that retain their ellipticity to arbitrarily small frequencies, while dispersion relations of the Kramers-Kronig form apply to elliptic modes that are linearly polarized in the limit of small frequencies.

© 1976 Optical Society of America

Full Article  |  PDF Article
OSA Recommended Articles
Dispersion relations and sum rules for magnetoreflectivity*

David Y. Smith
J. Opt. Soc. Am. 66(6) 547-554 (1976)

Causality and Kramers-Kronig relations for waveguides

Magnus W. Haakestad and Johannes Skaar
Opt. Express 13(24) 9922-9934 (2005)

Modeling propagation in negative index media using causal complex dispersion relations

R. Aylo and P. P. Banerjee
J. Opt. Soc. Am. B 27(8) 1583-1588 (2010)

References

You do not have subscription access to this journal. Citation lists with outbound citation links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Cited By

You do not have subscription access to this journal. Cited by links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Figures (2)

You do not have subscription access to this journal. Figure files are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Equations (52)

You do not have subscription access to this journal. Equations are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription